Alert archive / Iowa / Wind Chill Advisories in 2016

Wind Chill Advisory 10, NWS Des Moines, IA

December 18, 201615 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Dec 18, 2016, 12:09 PM CST for 15 counties in Iowa. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2016, 12:09 PM CST (18:09 UTC)
Expired
Dec 19, 2016, 4:00 AM CST
In force
16 hr
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WWUS43 KDMX 181809
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1209 PM CST SUN DEC 18 2016

...COLD WIND CHILLS ACROSS FAR NORTHERN IOWA INTO MID AFTERNOON...

.COLD WIND CHILLS WILL CONTINUE OVER FAR NORTHERN IOWA THIS
AFTERNOON RANGING FROM -20 TO -30 F AT TIMES.

IAZ004>007-015>017-023>028-038-039-182100-
/O.NEW.KDMX.WC.Y.0010.161218T1809Z-161218T2100Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-
BLACK HAWK-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, 
WELLSBURG, WATERLOO, AND CEDAR FALLS
1209 PM CST SUN DEC 18 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY, WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON.

* SHORT TERM TRENDS...WIND CHILLS OF 20 TO 30 BELOW WILL CONTINUE
  FOR THE NEXT SEVERAL HOURS.

* WINDS...SOUTHWEST WINDS OF 5 TO 10 MPH CAN BE EXPECTED.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL REMAIN BELOW
  ZERO WITH WIND CHILL VALUES BETWEEN 20 AND 30 BELOW. 

* IMPACTS...TEMPERATURES AND WIND CHILLS OF THIS MAGNITUDE CAN 
  PRODUCE FROSTBITE TO EXPOSED SKIN IN 10 TO 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

REV
4 follow-up statements
949 
WWUS43 KDMX 182059
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
259 PM CST SUN DEC 18 2016

...COLD WIND CHILLS ACROSS FAR NORTHERN IOWA THROUGH TONIGHT...

.COLD WIND CHILLS WILL CONTINUE OVER FAR NORTHERN IOWA THIS
AFTERNOON RANGING FROM -20 TO -30 F AT TIMES. THOUGH CONDITIONS
HAVE IMPROVED LATE THIS AFTERNOON...TEMPERATURES WILL DROP QUICKLY
OVER NORTHERN AND NORTHEAST IOWA THIS EVENING RESULTING IN A
PERIOD OF BITTER COLD THROUGH EARLY MONDAY MORNING. 

IAZ037-049-050-190500-
/O.NEW.KDMX.WC.Y.0011.161219T0000Z-161219T1000Z/
HARDIN-MARSHALL-TAMA-
INCLUDING THE CITIES OF IOWA FALLS, ELDORA, ACKLEY, MARSHALLTOWN,
TAMA, TOLEDO, TRAER, DYSART, AND GLADBROOK
259 PM CST SUN DEC 18 2016

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM
CST MONDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY, WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 4 AM
CST MONDAY. 

* SHORT TERM TRENDS...WIND CHILLS WILL FALL TO 20 BELOW ZERO 
AFTER SUNSET TONIGHT. 

* WINDS...SOUTHWEST WINDS FROM 5 TO 10 MPH OVERNIGHT

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL RANGE FROM 5
  TO 10 BELOW OVERNIGHT CREATING WIND CHILL VALUES OF 20 TO 25
  BELOW. 

* IMPACTS...TEMPERATURES AND WIND CHILLS OF THIS MAGNITUDE CAN 
  PRODUCE FROSTBITE TO EXPOSED SKIN IN 10 TO 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IAZ004>007-015>017-023>028-038-039-190500-
/O.EXT.KDMX.WC.Y.0010.000000T0000Z-161219T1000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-
BLACK HAWK-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, 
WELLSBURG, WATERLOO, AND CEDAR FALLS
259 PM CST SUN DEC 18 2016

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 4 AM CST MONDAY...

* SHORT TERM TRENDS...WIND CHILLS OF 20 TO 30 BELOW WILL CONTINUE
  FOR THE OVERNIGHT HOURS. 

* WINDS...SOUTHWEST WINDS OF 5 TO 10 MPH CAN BE EXPECTED.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL REMAIN 
  BELOW ZERO WITH WIND CHILL VALUES BETWEEN 20 AND 30 BELOW. 

* IMPACTS...TEMPERATURES AND WIND CHILLS OF THIS MAGNITUDE CAN 
  PRODUCE FROSTBITE TO EXPOSED SKIN IN 10 TO 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

REV
648 
WWUS43 KDMX 190143
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
743 PM CST SUN DEC 18 2016

...COLD WIND CHILLS ACROSS PORTIONS OF CENTRAL IOWA TONIGHT...

.TEMPERATURES WILL START TO WARM LATE TONIGHT AS WARMER AIR
MOVES INTO THE STATE WITH SOUTHWESTERLY WINDS. THIS SHOULD 
ALLOW THE COLDEST WIND CHILL VALUES TO OCCUR THIS EVENING INTO
THE EARLY MORNING HOURS BEFORE IMPROVING SOME TOWARD SUNRISE. 

IAZ061-062-074-075-191000-
/O.EXA.KDMX.WC.Y.0011.000000T0000Z-161219T1000Z/
JASPER-POWESHIEK-MARION-MAHASKA-
INCLUDING THE CITIES OF NEWTON, GRINNELL, PELLA, KNOXVILLE, 
AND OSKALOOSA
743 PM CST SUN DEC 18 2016

...WIND CHILL ADVISORY IN EFFECT UNTIL 4 AM CST MONDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY, WHICH IS IN EFFECT UNTIL 4 AM CST MONDAY. 

* WINDS...SOUTHWEST WINDS 5 TO 15 MPH

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL RANGE FROM 5
  TO 10 BELOW WITH WIND CHILL VALUES OF 20 TO 30 BELOW.

* IMPACTS...TEMPERATURES AND WIND CHILLS OF THIS MAGNITUDE CAN 
  PRODUCE FROSTBITE TO EXPOSED SKIN IN 10 TO 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IAZ037-049-050-191000-
/O.CON.KDMX.WC.Y.0011.000000T0000Z-161219T1000Z/
HARDIN-MARSHALL-TAMA-
INCLUDING THE CITIES OF IOWA FALLS, ELDORA, ACKLEY, MARSHALLTOWN,
TAMA, TOLEDO, TRAER, DYSART, AND GLADBROOK
743 PM CST SUN DEC 18 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST MONDAY...

* WINDS...SOUTHWEST WINDS 5 TO 15 MPH

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL RANGE FROM 5
  TO 10 BELOW CREATING WIND CHILL VALUES OF 20 TO 30 BELOW.

* IMPACTS...TEMPERATURES AND WIND CHILLS OF THIS MAGNITUDE CAN 
  PRODUCE FROSTBITE TO EXPOSED SKIN IN 10 TO 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IAZ004>007-015>017-023>028-038-039-191000-
/O.CON.KDMX.WC.Y.0010.000000T0000Z-161219T1000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-
BLACK HAWK-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, 
WELLSBURG, WATERLOO, AND CEDAR FALLS
743 PM CST SUN DEC 18 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST MONDAY...

* WINDS...SOUTHWEST WINDS OF 5 TO 15 MPH.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL REMAIN 
  BELOW ZERO WITH WIND CHILL VALUES BETWEEN 20 AND 30 BELOW. 

* IMPACTS...TEMPERATURES AND WIND CHILLS OF THIS MAGNITUDE CAN 
  PRODUCE FROSTBITE TO EXPOSED SKIN IN 10 TO 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MJB
747 
WWUS43 KDMX 190540
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CST SUN DEC 18 2016

...COLD WIND CHILLS CONTINUE INTO EARLY MONDAY MORNING...

.COLD TEMPERATURES AND WIND CHILLS WILL CONTINUE INTO THE EARLY
MORNING HOURS ACROSS PORTIONS OF CENTRAL IOWA. 

IAZ037-049-050-061-062-074-075-191000-
/O.CON.KDMX.WC.Y.0011.000000T0000Z-161219T1000Z/
HARDIN-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-
INCLUDING THE CITIES OF IOWA FALLS, ELDORA, ACKLEY, MARSHALLTOWN,
TAMA, TOLEDO, TRAER, DYSART, GLADBROOK, NEWTON, GRINNELL, PELLA, 
KNOXVILLE, AND OSKALOOSA
1140 PM CST SUN DEC 18 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST MONDAY...

* WINDS...SOUTHWEST WINDS 10 TO 15 MPH

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL RANGE FROM 
  5 TO 10 BELOW CREATING WIND CHILL VALUES OF 20 TO 30 BELOW. 

* IMPACTS...TEMPERATURES AND WIND CHILLS OF THIS MAGNITUDE CAN 
  PRODUCE FROSTBITE TO EXPOSED SKIN IN 10 TO 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IAZ004>007-015>017-023>028-038-039-191000-
/O.CON.KDMX.WC.Y.0010.000000T0000Z-161219T1000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-
BLACK HAWK-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, 
WELLSBURG, WATERLOO, AND CEDAR FALLS
1140 PM CST SUN DEC 18 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST MONDAY...

* WINDS...SOUTHWEST WINDS OF 5 TO 15 MPH.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES WILL RANGE BETWEEN
  ZERO AND 5 BELOW WITH WIND CHILL VALUES BETWEEN 20 BELOW AND 25
  BELOW.  

* IMPACTS...TEMPERATURES AND WIND CHILLS OF THIS MAGNITUDE CAN
  PRODUCE FROSTBITE TO EXPOSED SKIN IN 30 MINUTES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

MJB
404 
WWUS43 KDMX 190945
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CST MON DEC 19 2016

IAZ037-049-050-061-062-074-075-191045-
/O.EXP.KDMX.WC.Y.0011.000000T0000Z-161219T1000Z/
HARDIN-MARSHALL-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-
INCLUDING THE CITIES OF IOWA FALLS, ELDORA, ACKLEY, MARSHALLTOWN,
TAMA, TOLEDO, TRAER, DYSART, GLADBROOK, NEWTON, GRINNELL, PELLA, 
KNOXVILLE, AND OSKALOOSA
345 AM CST MON DEC 19 2016

...WIND CHILL ADVISORY WILL EXPIRE AT 4 AM CST EARLY THIS
MORNING...

TEMPERATURES CONTINUE TO REMAIN STEADY OR SLOWLY RISE EARLY THIS 
MORNING WITH ONLY LIGHT TO MODERATE WIND. THIS HAS KEPT THE VAST 
MAJORITY OF THE WIND CHILL ADVISORY AREA BELOW CRITERIA. 
CONDITIONS SHOULD CONTINUE TO IMPROVE THROUGH DAYBREAK SO THE 
ADVISORY WILL BE ALLOWED TO EXPIRE. 

$$

IAZ004>007-015>017-023>028-038-039-191045-
/O.EXP.KDMX.WC.Y.0010.000000T0000Z-161219T1000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY-
BLACK HAWK-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, CLEAR LAKE, POCAHONTAS, LAURENS, ROLFE, FONDA, 
GILMORE CITY, HUMBOLDT, EAGLE GROVE, CLARION, BELMOND, HAMPTON, 
PARKERSBURG, CLARKSVILLE, SHELL ROCK, GREENE, APLINGTON, ALLISON,
DUMONT, WAVERLY, GRUNDY CENTER, REINBECK, CONRAD, DIKE, 
WELLSBURG, WATERLOO, AND CEDAR FALLS
345 AM CST MON DEC 19 2016

...WIND CHILL ADVISORY WILL EXPIRE AT 4 AM CST EARLY THIS
MORNING...

TEMPERATURES CONTINUE TO REMAIN STEADY OR SLOWLY RISE EARLY THIS 
MORNING WITH ONLY LIGHT TO MODERATE WIND. THIS HAS KEPT THE VAST 
MAJORITY OF THE WIND CHILL ADVISORY AREA BELOW CRITERIA. 
CONDITIONS SHOULD CONTINUE TO IMPROVE THROUGH DAYBREAK SO THE 
ADVISORY WILL BE ALLOWED TO EXPIRE.

$$

SMALL

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Dec 18, 5:21 AM CST, 6 hours 48 minutes earlier.

Area forecast discussion, Dec 18, 5:21 AM CST, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
521 AM CST Sun Dec 18 2016

.SHORT TERM.../Today through Tonight/
Issued at 328 AM CST Sun Dec 18 2016

The only sensible weather concerns through the period will be
temperatures and wind chills. The deep, cold long wave trough
continues to settle into the central CONUS with water vapor imagery
showing short waves/PV anomalies through IL and MN/WI. Neither of
these will have any impact on IA weather with deep subsidence in
place for now and surface high pressure through KS and NE. A weak
short wave dropping into the back side of the trough from MT into
the Dakotas early this morning will bring some patchy mid/high
clouds north this afternoon however with warm advection starting up
as the surface high moves into MO and IL.

Cannot argue with temperature guidance consensus south and east but
it seems too high north and west vs soundings and current obs so
have undercut even the coldest MOS values there for highs today.
Northeast sections will likely not get above zero through 00z.
Temperatures should then be fairly steady tonight with southerly
winds and warm advection fighting to offset radiational cooling.
Will leave current headlines alone with no extensions for now. Wind
chills rebound to above advisory criteria over all but the far north
along the MN border by 21z, and while additional advisories may be
needed north and east tonight having headlines going for 36 straight
hours or so seems like overkill considering the worst conditions are
occurring now.

.LONG TERM.../Monday through Saturday/
Issued at 328 AM CST Sun Dec 18 2016

The upper flow transitions to more of a zonal flow heading into next
week though a passing shortwave will keep the upper flow on Monday
with a more Northwesterly component.  A surface high pushing off to
the East will produce a low level Southerly flow but with the fresh
snow Monday's highs will not be as robust as the rest of the week.
Highs should range from the teens Northeast to the upper 20's
Southwest.  From Monday night through Tuesday night warmer temps
will be the rule along with dry conditions.  Lows Monday night and
Tuesday night will be in the teens and 20s with highs in the 30's.
Where the deeper snowpack resides (across the North and East) low
30's at best will be reached but in the Southwest and most Southern
locations...mid to upper 30's.

Wednesday and Wednesday night still shows a fairly strong shortwave
passing through the region but models differ on the surface low
location.  The GFS is further South while the Euro and Canadian are
further North with the surface low.  This will have an impact on how
far South the better precip will fall and where how far South the
slightly cooler highs will occur on Wednesday night/Thursday.  In
general looking at a couple of inches of snow so it should be a
below headline event either way.  Precip will linger into Wednesday
night with the passage of the upper wave.

Temps will be slightly warmer friday with cooler highs again where
the remaining snow pack will be.  Another system will impact Iowa
next weekend but models are all over the place with this.  The Euro
develops a ridge over the region which slows another strong
shortwave into the Saturday night/Sunday timeframe while the GFS has
a much deeper trough digging into the desert Southwest and pieces of
energy coming across Southern/Southeast Iowa Saturday into Saturday
night.  If the Euro is correct it will develop a surface low to our
South in a favorable location for a decent snow event and strong
wind.  However...this seems to be an outlier as the Euro ensemble
has nothing over us but high pressure.  For now I have stayed with
the less impactful GFS as it seems closer to the Euro ensemble and
has been consistent over the past couple of runs.

&&

.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 521 AM CST Sun Dec 18 2016

There is very high confidence in VFR conditions through the
period. Skies will mainly be clear outside of a period of mid
clouds late this afternoon or this evening. Winds will be
relatively light, backing to southerly toward sunset.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Warning until noon CST today for IAZ004>007-015>017-
023>028-033>039-044>050-057>062.

Wind Chill Advisory until noon CST today for IAZ070>075-081>086-
092>097.

&&

SHORT TERM...Small
LONG TERM...FAB
AVIATION...Small
Hazardous weather outlook, Dec 18, 3:36 AM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
336 AM CST SUN DEC 18 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-190945-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
336 AM CST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL WARNING IS IN EFFECT FOR THE AREA UNTIL NOON. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ070>075-081>086-092>097-190945-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
336 AM CST SUN DEC 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR THE AREA UNTIL NOON. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:59 PM CSTWind Chill AdvisoryDMXHardin, Jasper, Mahaska, Marion, Marshall, Poweshiek and 1 more13 hr

Nearby

Wind Chill Advisories in Iowa, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.